Juggling life through a bi-polar lens. Sometimes up, sometimes down. Mostly trying to tread water in the middle. Creating a likeness to a normal life. Whatever "normal" is...

Saturday, 14 April 2012

Yet another psych-doc who doesn't take medication side effects seriously- or even know about them...

I just poured all this out on Facebook, which I'm not sure was the right place :( maybee I should keep things happy over there. I don't know. Only opened Facebook a/c a few weeks ago and I haven't got the hang of how to be myself is both place. To be the same, or different? That is the question! Well this is a follow up to what I thought had been good appointment with a psych-doc on Wednesday:


WHY DO I BOTHER??????????? SERIOUSLY WHY?
The new doc the other day recommended a drug that she thought would get rid of my worse bipolar symptoms PLUS help even out the ups and downs so maybe I could actually start to feel I am living and not pedalling fast to stay on one spot all the time. I specifically asked her, WILL THIS ONE CAUSE WEIGHT GAIN??? Her reply- "No, it isn't one that's noted for it." GREAT!!! I was so enthusiastic and excited to try it. So was K.
So I picked up the scrip. Opened the leaflet that comes with it. Scan down to side effects...... WEIGHT GAIN is there, and listed top as 'VERY COMMON'. WTF?????????????????
...
Look it up- SEROQUEL It interferes with your production of histamine and makes you ravenously hungry. Some people take it last thing at night and go straight to bed and hope to avoid the onset of the hunger, but some still wake up in the middle of the night starving.
It ALSO interferes with your blood sugar and tryglceride levels. There is even a class action in the USA against the makers of the drug, on behalf of hundreds of patients having got diabetes while on this drug.
If you google it you'll find hundreds of pages, hundreds of stories from users. One I read was from someone who had put on so much weight on another drug- cipramil (I was on that in my 20s and that's when I stopped being slim!!) that she had a gastric band fitted. Now on serequel, she is gaining weight- even though she can't physically overeat. This pretty much puts pay to the patronising advice from doc's that oh, just eat healthily and go for walks, you'll be fine. Yeah right. NO I WON'T.
I cannot put on another 20lb, let alone more, so I am not taking these pills. I am overweight, I have high cholesterol and my mum has vascular dementia from blood clots- in the leaflet it says not to take if there is is a history of blood clots in the family- the doc knew this!
ALSO, this drug interacts with LORAZEPAM, one I am on, and which the doc told me to keep taking!
I AM SO ANGRY THAT THE DOC WAS SEEMINGLY TOTALLY IGNORANT ABOUT THE SIDE EFFECTS OF THIS DRUG! What are we, just little guinea pigs, here take this, swallow and go away? FU*K!!!!!!!!!!!!!!!!!!!!!!!


 Interesting links here-

This is about the manufacturer downplaying weight gain as a side effect- read here

Quote from wikipedia:
"Weight gain can be a problem for some patients. Quetiapine has been found to cause more weight gain than fluphenazine, haloperidol, loxapine, molindone, olanzapine, pimozide, risperidone, thioridazine, thiothixene, trifluoperazine, and ziprasidone " -and yet my doctor knew nothing about it.
Here's a health forum on which someone asked about gaining weight on the drug. There are over 200 replies... http://bipolar.about.com/b/2007/11/06/seroquel-and-weight-gain.htm


I repeat- I asked the doctor if this drug caused weight gain, and she replied, "No, it isn't noted for it." What if I had been too low to research it before taking it, like last year, when I took pregabalin blindly, and gained an extra stone?

5 comments:

Angel and Kirby said...

I sometimes wonder what doctors are thinking when they prescribed medication. They don't seem to care that some of the side effects are as bad as the medication. I realize it won't be three months before you get to see the doctor again but hopefully you get this straightened out

Di said...

Oh Helena, your faith in our doctors is being well and truly shattered.

Thank goodness you do your own research!

Hugs, Di xx

Found art blog said...

Oh f*ck!!!!! That really makes you wonder about these so called doctors, eh?! Any chance of an "earlier than 3 months" appt?

Blue said...

I feel for you so much.
Most doctors don't read the medication notes or even their patient notes if my new practioners are anything to go by.
Suspect my drugs piled the weight on too - now I've no excuse re that as have stopped taking everything - not possibly the wisest option as now perminantly fighting the downs but my choice.

Think you are amazing re doing your own research. I REALLY admire you Helena - keep fighting as you have family & friends who love you.

Diane xxx

Sandi McBride said...

so sorry that these docs are no good to you. Have you tried researching this? Like google? I'd try that and read all about it or ask your pharmacist (chemist) who are much more knowledgable about meds and their side effects and their uses. Try that!
hugs
Sandi